Tennessee, 2008

Damaging Wind in Tennessee, July 12, 2008

July 12, 2008 · NWS MRX · 1 event in 1 county or zone

Isolated pulse convection developed in a weakly unstable atmosphere on the Cumberland Plateau.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Isolated pulse convection developed in a weakly unstable atmosphere on the Cumberland Plateau.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 12, 2:31 PM EST, 44 minutes earlier.

Area forecast discussion, Jul 12, 2:31 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
331 PM EDT SAT JUL 12 2008

.SHORT TERM...(TONIGHT THROUGH MONDAY)...ISOLATED TO SCATTERED TSRA
FORMED IN THE MOIST AND VERY UNSTABLE AIRMASS OVER MIDDLE TN...AND
THESE STORMS HAVE GENERALLY WEAKENED ENOUGH TO STAY BELOW SEVERE
LEVELS WHEN ENTERING WESTERN PARTS OF OUR FORECAST AREA. SLIGHTLY
TO MODERATELY UNSTABLE OVER EVEN OUR REGION...THUS CARRIED SLIGHT
CHANCE POPS ACROSS THE BOARD THIS EVENING. HOWEVER...RAIN CHANCES
STILL LOOK TO INCREASE LATE TONIGHT AS UPPER TROUGH AND STRONGER
COLD FRONT APPROACH. SPOTTY CONVECTION HAS COOLED TEMPS DOWN FROM
EARLIER MAX VALUES...WITH MIN TEMPS AFFECTED WHERE CONVECTION
OCCURS REST OF TODAY AND LATER TONIGHT. GFS MOS HAS BEEN POOREST
PERFOMER ON MINS OF LATE...THUS I OPTED FOR A BLEND OF MOS FOR LOWS
TONIGHT.

TIMING OF CONVECTION ON SUNDAY LOOKED GOOD OVERALL IN PREVIOUS GRIDS
...WITH MODELS ALSO CONSISTENT AND IN AGREEMENT. THUS...JUST SOME
MINIMAL CHANGES MADE TO GRIDS FOR SUNDAY AND SUNDAY NIGHT. GFS MOS
OFFERS LOW POPS MONDAY...BUT I DID NOT REALLY WANT TO EXTEND ANY
RAIN CHANCES INTO MONDAY AT THIS POINT. CLOUDS AND PRECIPITATION
ARRIVE TOO EARLY SUNDAY TO GO WITH WARMER GFS MOS MAX TEMPS. A
BLEND OF MOS CHOICES FOR MINS SUNDAY NIGHT...THEN FAVORED COOLER MAX
TEMPS MONDAY BEHIND PASSAGE OF THE STRONGER COLD FRONT.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)...A MOST EXCELLENT PERIOD
OF WEATHER WHICH FEATURES STRENGTHENING UPPER LEVEL RIDGING JUST TO
THE WEST WITH A BUILDING SURFACE TO LOW LEVEL RIDGE OVER THE
FORECAST AREA. THIS COMBINATION SHUTS OFF LOW LEVEL MOISTURE RETURN
WHILE SUPPRESSING LIFT WITH A DRY NORTHERLY FLOW ALOFT. SUBSIDENCE
WITHIN THE RIDGE PATTERN WILL ALSO SUPPRESS DEVELOPMENT OF SHOWERS
AND THUNDERSTORMS. LATE IN THE PERIOD A COLD FRONT IS PROGGED TO
MOVE TOWARD THE OHIO VALLEY AND USED A SLIGHT CHANCE POP FOR
CONVECTION SATURDAY NIGHT DUE TO POSSIBILITY THAT FRONT OR OUTFLOW
FROM STORMS DEVELOPING ALONG THE FRONT ALLOW FOR A SHOWER OR
THUNDERSTORM ACROSS THE FORECAST AREA. STAYED CLOSE TO GUIDANCE
TEMPS THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN            72  85  68  86  62 /  30  80  40  10   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN 70  84  67  83  62 /  30  80  50  10   0
OAK RIDGE, TN                      69  84  65  84  60 /  30  80  40  10   0
TRI CITIES AIRPORT, TN             64  83  64  80  57 /  20  70  60  10   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TG
Hazardous weather outlook, Jul 12, 4:00 AM EST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT SAT JUL 12 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-131000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS THE CUMBERLAND PLATEAU...SMOKY MOUNTAINS...
SOUTHEAST TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA. A FEW
STORMS COULD BECOME STRONG TO SEVERE...PRODUCING DAMAGING WINDS...
LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY ON
SUNDAY...BRINGING NUMEROUS SHOWERS AND THUNDERSTORMS. SOME OF THESE
STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WINDS...LARGE
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY DUE TO THE ISOLATED
NATURE OF THE SEVERE WEATHER...BUT ACTIVATION MAY BE NEEDED ON
SUNDAY.

DMG

In the hours before

Special weather statement, Jul 12, 2:32 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
332 PM EDT SAT JUL 12 2008

TNZ012-013-035-122030-
CAMPBELL-MORGAN-SCOTT-
332 PM EDT SAT JUL 12 2008

...STRONG THUNDERSTORMS WILL BE AFFECTING CAMPBELL...MORGAN AND
SCOTT COUNTIES...

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 10 MILES NORTHWEST OF WARTBURG IN NORTHERN
MORGAN COUNTY AND OTHER STRONG STORMS 15 MILES SOUTH OF HUNTSVILLE.

WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

The radar

The Knoxville radar (KMRX), 107 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
July 12, 3:15 PM EST
Where
Morgan County, 0.56 mi E of Wartburg
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.100, -84.590

Trees were reported down across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122964.